Turkish Journal of Geriatrics 2011 , Vol 14, Issue 1
BILBERRY POTENTIATES WARFARIN EFFECT?
Can AKTAŞ1, Volkan ŞENKAL2, Sezgin SARIKAYA1, Sami KARTI2
1Yeditepe Üniversitesi Hastanesi, Acil Tıp Anabilim Dalı, İSTANBUL
2Yeditepe Üniversitesi Hastanesi, İç Hastalıkları Anabilim Dalı, İSTANBUL
The use of dietary supplements, including vitamins, minerals, amino acids, and herbals or other natural products, has increased steadily over the last two decades. Here, we report a patient, consuming large amounts of bilberry while under warfarin treatment who admitted to the emergency service with rectal bleeding and haematuria. A 77-year-old man who had hypertension for six years, was diagnosed as atrial fibrillation, and since he had a prior stroke a year ago, warfarin was started. On the 16th day of warfarin therapy, the patient was admitted to the emergency room with rectal bleeding and dizziness. Coagulation tests revealed a protrombin time (PT) of 110.5 seconds, an international normalised ratio (INR) of 15.0, and an activated partial thromboplastin time (aPTT) of 76.4 seconds. After infusion of 2 units of fresh frozen plasma his rectal bleeding ceased. The next day he admitted to the emergency service with severe haematuria and dizziness. His INR was 6.24, and protrombin time (PT) was 55.7 seconds. Fresh frozen plasma was started and he was hospitalized in the hematology service for further evaluation of his inconsistent INR values. On his detailed history we found that he had been consuming large amounts of bilberry every day for five years. In patients undergoing anticoagulant pharmacotherapy, herbal medications may interact with cardiovascular drugs. Warfarin is the most common drug involved. Therefore, before warfarin is started the patient should be asked attentively about the dietary habits. Bleeding patients should also be asked about dietary supplements. Keywords : Warfarin; Anticoagulants; Herb-Drug Interactions; Vaccinium Myrtillus